Virginia, 2011

Damaging Winds in Virginia, July 11, 2011

July 11, 2011 · NWS LWX · 13 events in 5 counties and zones

An upper-level disturbance passed through the area on the 11th. The atmosphere was very unstable due to a hot and humid air mass in place.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$34,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

An upper-level disturbance passed through the area on the 11th. The atmosphere was very unstable due to a hot and humid air mass in place. The combination of forcing from the upper-level disturbance along with high amounts of instability led to the development of showers and thunderstorms. Thunderstorms produced damaging winds and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 11, 4:56 PM EST, 1 hour 29 minutes earlier.

Area forecast discussion, Jul 11, 4:56 PM EST, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
556 PM EDT MON JUL 11 2011

.SYNOPSIS...
A SHORTWAVE TROUGH WILL MOVE THROUGH THE MID ATLANTIC TONIGHT.
HIGH PRESSURE WILL MOVE SOUTHEAST FROM THE GREAT LAKES
WEDNESDAY BEFORE MOVING ALONG THE COAST FRIDAY AND THIS WEEKEND. THE
HIGH WILL MOVE OFF THE COAST EARLY NEXT WEEK...CAUSING AN INCREASE
IN HUMIDITY.

&&

.NEAR TERM /THROUGH TUESDAY/...
UPDATE...SVR TSTM WATCH 631 IN EFFECT FOR ALL COUNTIES IN THE CWA
W OF THE BLUE RIDGE. THE OHIO VLY MCS MAKING A STEADY /AND QUICK/
TREK DUE SE ACROSS NRN WV AND NEARLY INTO THE ERN WV PANHANDLE.
THIS LINE WILL BEGIN TO OVER INTO THE POTOMAC HIGHLANDS OVER THE
NEXT COUPLE OF HRS AND INTO THE SHENANDOAH VLY BY 7-8 PM. THE
STRONGEST PORTION OF THE MCS REMAINS THE SRN FLANK - THOUGH GUSTY
WINDS AND HEAVY RAIN STILL COMING OUT OF THE NRN HALF OF THE LINE
AS WELL. SOME ISOLATED TO SCATTERED CELLS ALSO DEVELOPING OUT
AHEAD OF THE LINE IN ACROSS THE SHENANDOAH VLY - AS SOME LOW LEVEL
CONVERGENCE IS UTILIZING THE AVAILABLE HEATING FROM THE HOT/HUMID
AFTN.

FROM PREV DISC...
TONIGHT...SHORTWAVE TROUGH /ASSOCIATED WITH THE ERN CANADIAN LOW/
APPROACHES FROM THE NORTHWEST. CONSIDERING THE HOT/HUMID LOW
LEVELS...INSTABILITY WOULD ENABLE NOCTURNAL CONVECTIVE STORMS.
CHANCE POPS FOR THUNDERSTORMS ENTER THE NWRN CWA /INVOF
CUMBERLAND/ AFTER 10 PM...THEN CHANCE POPS CROSS THE CWA AFTER
MIDNIGHT. THE EVENING MCS ACTIVITY COULD DISRUPT NOCTURNAL
DEVELOPMENT /WITH REMNANT STRATUS/ SO THE EVENING SHIFT WILL HAVE
TO DETERMINE DETAILS WITH NOCTURNAL ACTIVITY. ACTIVITY WOULD BE
ELEVATED...SO THE SEVERE THREAT APPEARS TO BE LOW. MIN TEMPS
RATHER MILD...NEAR RECORD HIGH MINIMUM TEMPS - SEE CLIMATE SECTION
BELOW.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH 6 PM TUESDAY/...
SHORTWAVE TROUGH CROSSES THE CWA FROM THE NORTHWEST LATE
MORNING INTO THE AFTERNOON. THIS IS NOT A COLD FRONT...850MB TEMPS
REMAIN AT 21/22C. POST TROUGH NWLY FLOW WILL MIX THIS AIR
DOWN...RESULTING IN MAX TEMPS IN THE UPR 90S...POSSIBLY TO 100F
SHOULD MORNING DEBRIS CIRRUS CLOUDS CLEAR OUT/BE INSIGNIFICANT.
MIXING BEHIND THE TROUGH EXPECTED TO DROP DEWPOINTS BELOW
70F...THROUGH MIDDAY AND INTO THE AFTERNOON. AROUND 70F DEWPOINTS
SHOULD PERSIST INVOF I-95 IN MD/NRN VA AND EAST OF THE HWY 29
CORRIDOR IN N-CNTRL VA...WHERE AFTERNOON HEAT INDICES WILL APPROACH
105F. THEREFORE...A HEAT ADVISORY IS IN EFFECT FROM NOON TO 8PM FOR
ALONG AND EAST OF A LINE FROM HARFORD TO DC TO NELSON COUNTY. HEAT
INDICES WILL BE AROUND 100F WEST OF THIS ADVISORY...AND SHOULD
FORECASTED MIXING NOT DROP DEWPOINTS AS MUCH...A WESTWARD EXPANSION
OF THE ADVISORY WOULD BE WARRANTED. LOW CHANCES OF GENERAL
THUNDERSTORMS IN ESSENTIALLY THE HEAT ADVISORY AREA WITH HEATING
REACHING NEAR THE CONVECTIVE TEMPERATURE.

&&

.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
A STRETCH OF RATHER PLSNT WX IS ON TAP FOR MID JUL AS HIGH PRES
BUILDS IN FM THE UPR MIDWEST FOR WED AND THU. GIVEN THE AMT OF THETA-E
AVBL AFTR HAVG TEMPS REACH THE U90S OVR MUCH OF THE AREA FEEL
TSTMS CANNOT BE RULED OUT TUE EVE AND HV PUT ENTIRE CWA IN SLT CHC.

WED SHOULD BE CONVCTN-FREE AS THE HIGH BECOMES CENTERED OVR THE
GRT LKS NOSING INTO THE MID ATLC. GIVEN THE TEMPS OF THE PRVS FEW
DAYS THERE'LL BE PLENTY OF HEAT STORED AT THE SFC...SO BLV
MAJORITY OF THE CWA WL STILL XPRNC AFTN TEMPS IN THE LM90S. DWPTS
WL BE THE DIFFERENCE...M60S WED AS OPPOSED TO L70S TUE.

WED NGT SHOULD BE VERY NICE...DWPTS IN THE L60S...CLR SKIES. THAT
WX SHOULD CONTINUE ON THU W/ HIGHS IN THE M80S.

AS THE HIGH PROGRESSES ONTO THE CST...AND EVENTUALLY OFF DURG THE
BEGINNING OF NEXT WK...THE TRANSFORMATION SHOULD TAKE PLACE MAKING
THE WX FEEL MORE LK THE TRADITIONAL HEAT/HUMIDITY THIS RGN XPRNCS.
THE WKND HIGH TEMPS SHOLD BE IN THE MU80S W/ DWPTS IN THE MU60S.
BY NEXT MON DWPTS SHOULD CLIMB BACK TO 70.

THRUT THE PD OVRNGT LOWS IN THE CITIES WL HV TROUBLE DROPPING BLO
70. WED AND THU NGTS WL BE THE MOST PLSNT W OF THE I-95 CORRIDOR
W/ LOWS IN THE LM60S..PSBLY EVEN U50S IN THE HIGHLANDS.

NOTICING A CHG IN THE XTND LONG RNG...AFTR NEXT MON THE 06Z GFS
WAS IMPLYING THE UPPER RDG STAYS CLOSER TO THE E CST..BUT THE 12Z
IS SHOWING THE RDG RETROGRADING WWD AND MOVG THE E CST UNDER AN
UPR TROF. HOW THIS PLAYS OUT COULD MAKE A BIG DIFFERENCE ON E CST
WX FOR THE 3RD WK OF JUL. STAY TUNED.

&&

.AVIATION /22Z MONDAY THROUGH SATURDAY/...
THE BIGGEST AVIATION CONCERNS THROUGH THE TAF VALID PERIOD ARE A MCS
CURRENTLY LOCATED OVER NORTHERN OHIO AND THE PASSAGE OF A COLD FRONT
TOMORROW AFTERNOON. THE MCS IS MOVING MORE QUICKLY THEN MODELS ARE
FORECASTING. DUE TO THIS...BUMPED UP INCREASING SKY COVERAGE AND THE
ARRIVAL OF THUNDERSTORMS TO THE EVENING...AHEAD OF GUIDANCE EXPECT
THE GREATEST LIKELIHOOD OF SHOWERS AND THUNDERSTORMS AT
KCHO...PERHAPS JUST RAIN EAST OF THERE. CIGS SHOULD REMAIN AROUND
5KFT THROUGH THE PERIOD. PERIODIC VIS REDUCTIONS IN HEAVIER SHOWERS
AND THUNDERSTORMS ARE POSSIBLE...MAINLY AT KMRB.

SOUTHERLY WIND WILL SHIFT TO THE WEST NORTHWEST THROUGH MIDDAY
TUESDAY. INCREASING WESTERLY WIND TO 10 TO 12 KT EXPECTED WITH THE
COLD FRONTAL PASSAGE. SCATTERED GENERAL THUNDERSTORMS POSSIBLE ALONG
AND EAST OF A LINE FROM KBWI TO KDCA TO KCHO.

IN THE XTND...PTNL TSTMS TUE NGT AS HIGH PRES/COLD FNT MOVES INTO
THE AREA. HIGH PRES LOOKS TO BE IN CONTROL OF THE WX FOR THE RMDR
OF THE WK...NO PROBS FOR RMDR OF WORK WK.

&&

.MARINE...
SLY CHANNELING IS ONGOING WITH GUSTS AROUND 18KT...THEREFORE THE
SMALL CRAFT ADVISORY IS IN EFFECT NOW THROUGH TONIGHT. EVENING GUSTS
SHOULD BE AROUND 20 KT. SWLY FLOW TUESDAY MORNING BECOMES WLY/NWLY
IN THE AFTERNOON BEHIND A SHORTWAVE TROUGH PASSAGE. SCATTERED
GENERAL THUNDERSTORMS POSSIBLE IN THE AFTERNOON NEAR THE CHES
BAY/TIDAL POTOMAC.

STORMS ARE POSSIBLE TUE EVE AS A COLD FRONT MOVES THRU THE WATERS.
LOW CHANCES FOR SHOWERS AND STORMS WILL CONTINUE INTO WED AFTN
WITH THE FRONT STALLING JUST SOUTH OF THE WATERS. HIGH PRESSURE
THEN BUILDS IN FROM THE GREAT LAKES LATE WED AND THU.

&&

.CLIMATE...
HOT CONDITIONS TOMORROW ARE EXPECTED TO APPROACH DAILY RECORD MAX
AND HIGH MIN TEMPERATURES FOR JULY 12. BELOW ARE THE DAILY TEMP
RECORDS FOR SELECT CLIMATE SITES IN THE AREA...

RECORD MAX TEMPS FOR TOMORROW...JULY 12
DCA...99F SET IN 1908
BWI...97F SET IN 1908
IAD...97F SET IN 1986

RECORD HIGH MIN TEMPS FOR TOMORROW...JULY 12
DCA...76F SET IN 1876/1925/1980/1989/1993
BWI...77F SET IN 1935/1936
IAD...72F SET IN 2006

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...HEAT ADVISORY FROM NOON TO 8 PM EDT TUESDAY FOR DCZ001.
MD...HEAT ADVISORY FROM NOON TO 8 PM EDT TUESDAY FOR MDZ007-009>011-
     013-014-016>018.
VA...HEAT ADVISORY FROM NOON TO 8 PM EDT TUESDAY FOR VAZ036-037-
     050>057-502.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 AM EDT TUESDAY FOR ANZ531>534-537-
     539>541-543.

&&

UPDATE..GMS
PREV DISCUSSION...BAJ/WOODY!
Hazardous weather outlook, Jul 11, 6:05 PM EST, 20 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
705 PM EDT MON JUL 11 2011

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
121200-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
705 PM EDT MON JUL 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TONIGHT

SEVERE THUNDERSTORM WATCH 631 HAS BEEN EXTENDED TO INCLUDE THE
MARYLAND COUNTIES EAST OF THE CATOCTINS...AND NORTHERN VIRGINIA
EAST OF THE BLUE RIDGE...UNTIL 11 PM.

A SMALL CRAFT ADVISORY IS IN EFFECT THROUGH TONIGHT FOR THE LOWER
TIDAL POTOMAC RIVER AND FOR THE MARYLAND CHESAPEAKE BAY SOUTH OF
POOLES ISLAND. LARGE HAIL AND DAMAGING WINDS THE MAIN THREAT WITH
THIS ACTIVITY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A HEAT ADVISORY IS IN EFFECT TUESDAY FROM NOON UNTIL 8PM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-121200-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
705 PM EDT MON JUL 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TONIGHT

SEVERE THUNDERSTORM WATCH 631 IS IN EFFECT FOR AREAS WEST OF THE
BLUE RIDGE AND MARYLAND CATOCTINS...INCLUDING MUCH OF THE
SHENANDOAH VALLEY AND THE POTOMAC HIGHLAND UNTIL 11 PM. LARGE HAIL
AND DAMAGING WINDS THE MAIN THREAT WITH THIS ACTIVITY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A HEAT ADVISORY IS IN EFFECT TUESDAY FROM NOON TO 8PM FOR PORTIONS
OF CENTRAL MARYLAND AND NORTHERN VIRGINIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 11, 5:05 PM EST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
605 PM EDT MON JUL 11 2011

VAZ030-040-501-112230-
RAPPAHANNOCK VA-NORTHERN FAUQUIER VA-WARREN VA-
605 PM EDT MON JUL 11 2011

...STRONG THUNDERSTORM TO AFFECT RAPPAHANNOCK...NORTHERN FAUQUIER AND
WARREN COUNTIES...

AT 604 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES
SOUTHWEST OF KARO IN SOUTHERN WARREN COUNTY VIRGINIA...MOVING EAST
AT 15 MPH.

LOCATIONS IMPACTED INCLUDE HUME.

STORM INTENSITY IS INCREASING...AND SEVERE WEATHER MAY DEVELOP
RAPIDLY. REMAIN ALERT...AND BE PREPARED TO TAKE ACTION IF WARNINGS
ARE ISSUED. A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE AREA
UNTIL 11 PM EDT.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL UP TO THE SIZE OF DIMES
CAN BE EXPECTED WITH THIS STORM.

RAINFALL OF UP TO ONE HALF INCH IS POSSIBLE.

&&

LAT...LON 3896 7794 3874 7794 3879 7829 3890 7831
TIME...MOT...LOC 2204Z 270DEG 13KT 3884 7827

SMZ
Special weather statement, Jul 11, 5:35 PM EST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
635 PM EDT MON JUL 11 2011

VAZ028-031-WVZ052-053-112300-
CLARKE VA-JEFFERSON WV-BERKELEY WV-FREDERICK VA-
635 PM EDT MON JUL 11 2011

...STRONG THUNDERSTORM TO AFFECT CLARKE...JEFFERSON...BERKELEY AND
FREDERICK COUNTIES...

AT 631 PM EDT...DOPPLER RADAR SHOWED A CLUSTER OF STRONG
THUNDERSTORMS IN CENTRAL FREDERICK COUNTY VIRGINIA...ABOUT 3 MILES
WEST OF STEPHENSON OR 1 MILE NORTH OF WINCHESTER...MOVING EAST AT 20
MPH.

LOCATIONS IMPACTED INCLUDE WINCHESTER...STEPHENSON... CLEAR
BROOK...BRUCETOWN...WADESVILLE...SUMMIT POINT...RIPPON...CHARLES
TOWN AND RANSON.

STORM INTENSITY IS INCREASING...AND SEVERE WEATHER MAY DEVELOP
RAPIDLY. REMAIN ALERT...AND BE PREPARED TO TAKE ACTION IF WARNINGS
ARE ISSUED. A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 11 PM EDT
THIS EVENING.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL UP TO THE SIZE OF DIMES
CAN BE EXPECTED WITH THIS STORM.

RAINFALL OF UP TO ONE HALF INCH IS POSSIBLE.
&&

LAT...LON 3936 7777 3913 7785 3914 7825 3933 7824
TIME...MOT...LOC 2231Z 265DEG 19KT 3922 7812

SMZ
Special weather statement, Jul 11, 5:45 PM EST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
645 PM EDT MON JUL 11 2011

MDZ003-502-VAZ026>028-WVZ050-051-055-502-504>506-112315-
WASHINGTON MD-SHENANDOAH VA-EASTERN PENDLETON WV-HARDY WV-
HAMPSHIRE WV-MORGAN WV-EASTERN GRANT WV-
CENTRAL AND EASTERN ALLEGANY MD-EASTERN MINERAL WV-ROCKINGHAM VA-
FREDERICK VA-WESTERN PENDLETON WV-
645 PM EDT MON JUL 11 2011

...STRONG THUNDERSTORMS TO AFFECT WASHINGTON...SHENANDOAH...EASTERN
PENDLETON...HARDY...HAMPSHIRE...MORGAN...EASTERN GRANT...CENTRAL AND
EASTERN ALLEGANY...EASTERN MINERAL...ROCKINGHAM...FREDERICK AND
WESTERN PENDLETON COUNTIES...

AT 644 PM EDT...DOPPLER RADAR INDICATED STRONG OUTFLOW FROM
THUNDERSTORMS LOCATED ALONG A LINE EXTENDING FROM CUMBERLAND TO 3
MILES NORTH OF MCNEILL TO ROUGH RUN TO 10 MILES SOUTHWEST OF
FRANKLIN...MOVING EAST AT 45 MPH.

LOCATIONS IMPACTED INCLUDE ROMNEY...MATHIAS...TIMBER RIDGE...
LARGENT...FISHERS BRIDGE...VALLEY VIEW...ROCK GAP AND RIDGE.

BRIEF WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THESE STORMS.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE AREA UNTIL 11 PM
EDT.

&&

LAT...LON 3918 7833 3889 7854 3847 7905 3858 7957
      3889 7919 3919 7899 3972 7877 3973 7818
TIME...MOT...LOC 2244Z 270DEG 39KT 3964 7869 3919 7888
          3890 7907 3858 7946

SMZ
Special weather statement, Jul 11, 5:58 PM EST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
658 PM EDT MON JUL 11 2011

MDZ003>005-112330-
WASHINGTON MD-CARROLL MD-FREDERICK MD-
658 PM EDT MON JUL 11 2011

...STRONG THUNDERSTORMS TO AFFECT WASHINGTON...CARROLL AND FREDERICK
COUNTIES...

AT 658 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 3 MILES SOUTH OF SABILLASVILLE TO 3 MILES
NORTHWEST OF PLEASANT WALK...MOVING EAST AT 35 MPH.

LOCATIONS IMPACTED INCLUDE THURMONT...EMMITSBURG...WALKERSVILLE AND
TANEYTOWN.

STORM INTENSITY IS INCREASING...AND SEVERE WEATHER MAY DEVELOP
RAPIDLY. REMAIN ALERT...AND BE PREPARED TO TAKE ACTION IF WARNINGS
ARE ISSUED.

WIND GUSTS IN EXCESS OF 50 MPH ARE EXPECTED WITH THESE STORMS. WINDS
THIS STRONG CAN BRING DOWN LARGE TREE BRANCHES. TAKE SHELTER UNTIL
THE STORMS HAVE PASSED.

STAY ALERT IN CASE WARNINGS ARE ISSUED.

&&

LAT...LON 3945 7724 3952 7779 3970 7765 3973 7742
      3973 7703
TIME...MOT...LOC 2258Z 260DEG 32KT 3966 7743 3958 7758

SMZ
Local storm report, Jul 11, 6:01 PM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
701 PM EDT MON JUL 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0648 PM     HAIL             1 S MIDDLEWAY           39.28N  77.99W
07/11/2011  E1.00 INCH       JEFFERSON          WV   TRAINED SPOTTER

            4 INCH TREE SNAPPED. OTHER SMALL TREE UPROOTED.

0648 PM     TSTM WND DMG     1 S MIDDLEWAY           39.28N  77.99W
07/11/2011                   JEFFERSON          WV   TRAINED SPOTTER

            4 INCH TREE SNAPPED. OTHER SMALL TREE UPROOTED.

&&

EVENT NUMBER LWX1101154
EVENT NUMBER LWX1101155

KLW
Local storm report, Jul 11, 6:04 PM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
704 PM EDT MON JUL 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0648 PM     TSTM WND DMG     MIDDLEWAY               39.30N  77.98W
07/11/2011                   JEFFERSON          WV   EMERGENCY MNGR

            SEVERAL TREES DOWN. ONE ON A VEHICLE.

&&

EVENT NUMBER LWX1101156

KLW

The radar

The Sterling radar (KLWX), 26 km away, was scanning. The volume nearest the first event began at 23:27 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Loudoun

When
July 11, 6:25 PM EST
Where
Loudoun County, 0.95 mi SSE of Purcellville
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
39.138, -77.712

Several trees were down in Purcellville.

Thunderstorm Wind, Prince William

When
July 11, 7:05 PM EST
Where
Prince William County, 1.96 mi SE of Nokesville
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
38.681, -77.553

Trees fell onto power lines along Parkgate Drive between Aden Road and Fleetwood Road.

Thunderstorm Wind, Fauquier

When
July 11, 7:06 PM EST
Where
Fauquier County, 1.52 mi ENE of Dudie
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
38.741, -77.856

A tree fell onto power lines at Cannonball Gate Road and Bear Wallow Road.

Thunderstorm Wind, Fairfax

When
July 11, 7:20 PM EST
Where
Fairfax County, 1.27 mi E of Floris
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
38.921, -77.397

At least seven large trees about one foot in diameter or more were down near the Fairfax County Parkway and West Ox Road.

Thunderstorm Wind, Prince William

When
July 11, 7:34 PM EST
Where
Prince William County, 1.46 mi ENE of Gainesville
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
38.807, -77.574

Trees fell onto power lines along Lee Highway between Sudley Road and John Marshall Highway.

Thunderstorm Wind, Fairfax

When
July 11, 7:46 PM EST
Where
Fairfax County, 1.81 mi ENE of Engleside
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
38.738, -77.118

A tree fell onto a vehicle on Noel Street at Keeler Street.

Thunderstorm Wind, Spotsylvania

When
July 11, 7:57 PM EST
Where
Spotsylvania County, 2.13 mi SW of Wilderness Corner
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
38.296, -77.724

A tree fell onto power lines near the intersection of Wilderness Park Drive and Sickles Lane.

Thunderstorm Wind, Spotsylvania

When
July 11, 8:00 PM EST
Where
Spotsylvania County, 0.91 mi N of Brockroad
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
38.283, -77.682

A tree fell across Brock Road.

Thunderstorm Wind, Spotsylvania

When
July 11, 8:01 PM EST
Where
Spotsylvania County, 0.71 mi E of Brockroad
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
38.269, -77.667

A tree fell onto the road of Jackson Trail East.

Thunderstorm Wind, Spotsylvania

When
July 11, 8:01 PM EST
Where
Spotsylvania County, 0.55 mi NNW of Chancellorsville
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
38.308, -77.632

A tree fell onto River Road near Plank Road.

Thunderstorm Wind, Spotsylvania

When
July 11, 8:02 PM EST
Where
Spotsylvania County, 0.9 mi NNE of Chancellorsville
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
38.312, -77.624

Two large trees were uprooted and cracked in half.

Thunderstorm Wind, Spotsylvania

When
July 11, 8:03 PM EST
Where
Spotsylvania County, 1.05 mi NE of Chancellorsville
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
38.312, -77.619

A tree fell onto River Road near Davmar Lane.

Thunderstorm Wind, Spotsylvania

When
July 11, 8:03 PM EST
Where
Spotsylvania County, 1.2 mi NE of Chancellorsville
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
38.314, -77.616

Three trees were down on river road between Musket Ridge Lane and 9 Mile Run Drive.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2011Every state in 2011This day in weather historyWarnings in Virginia, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 334481, 334482, 334483, 334485, 334484, 334486, 334488, 334493, 334491, 334495, 334489, 334494, 334557.